So, about this time last Saturday, I got a call from the home where my step-father lives, saying that he had fallen and they were taking him to the hospital.
Shortly afterwards, it was discovered that he had broken his hip rather badly, and would need surgery in order to repair it.
The surgery was performed last Sunday, after which, the doctor told us it had gone well, and that he was in Post-op sleeping off the sedation.
Figuring that he would be out for several hours, and having been at the hospital for hours already ourselves, we went home for dinner, but I wasn't home five minutes before I got a call from the hospital, saying that he was having a bad reaction to his sedation and I should come back to the hospital.
I returned to find him completely delusional and agitated, and restrained to his bed. He had no idea what was going on, and was fighting with the staff in Post-op.
It turns out, that the sedative used for the surgery was of the benzodazepine family, a drug to which he tends to have an adverse, paradoxical reaction, and something that the home where he lives has been made aware of, and should have told the hospital when his records were sent over.
The next day, he was no better, and when I inquired about what they were giving him, I found that they had administered even more sedatives from the benzo family, in an attempt to deal with his demented state, despite our informing them of his sensitivity, and this pattern continued until Wednesday when I finally got rather harsh with some of the staff, and demanded that they stop giving him benzo family sedatives, and update his records.
Sure enough, by Thursday, after 24 hours of none of these particular meds, he was getting back to his normal state of mind, and the hallucinations and paranoia were gone, and the staff was able to begin dealing with his injury, rather than his dementia.
He is still in pretty bad shape, and I have grave concerns as to whether or not he will ever really recover from the fracture, but at least now that he's no longer considered to be a crazy and violent old man, perhaps we can start working on getting him back on his feet.
I guess the purpose of this Journal Entry, is to provide a warning to anybody who may find themselves in the situation of caring for someone who can't care for themselves.
Don't trust the people "in charge" to have have their act together.
The home knew of my step-father's issues with benzodiazepines, yet failed to inform the hospital of this extremely important fact, and the hospital staff, despite having been repeatedly told of this by myself and my sister, continued administering the drugs until I got somewhat aggressive with them.
And this is not the first time we have run into this sort of thing with him.
When this happened the first time, it was actually my sister and I who figured out what was going on by researching the drugs he was being given at the hospital, and discovering the paradoxical reactions that some sedatives can have.
I honestly believe that if we had not been involved that first time, they would have kept giving him those drugs, and believeing that he was crazy until his condition became fatal.
So what this entry comes down to is this...if you have someone under care in the medical system and things don't seem right, don't just take the doctor's word for it.
Make them tell you what they are doing and what drugs they are administering, and do your research.
Information is extremely easy to come by these days, and doctors are only human, not the supreme, perfect beings that so many of them would like us to treat them as.
Sometimes they get it wrong.
And sometimes, it's up to us to look over their shoulders and question their decisions.
WideEyed's Journal of Gaian Goodness
Miscellaneous Meanderings, Muddled Musings, and Awesome Arts.... Comments are welcome and appreciated. :)